Newer diabetes drugs linked to pancreatitis
Safety concerns over two popular diabetes drugs now include pancreatitis, a painful digestive condition.
The drugs, marketed as Byetta and Januvia, are used by millions of people with diabetes, but they might pose harmful side effects that weren't shown during clinical trials.
JAMA study shows pancreatitis risk
A study published in the Journal of the American Medical Association, Internal Medicine found the link between pancreatitis and the diabetes drugs after analyzing data from Blue Cross Blue Shield health plan claims.
The likelihood of being hospitalized for pancreatitis within 60 days of taking the drugs doubled for these patients, with the risk being highest within four to 14 days after starting the medications.
Pancreatitis symptoms can often be mistaken for digestive issues. Things to watch out for are pain in the upper abdomen, nausea, vomiting and especially pain after eating meals.
Risk for pancreatitis can be genetic, and chronic pancreatic inflammation can raise the risk for cancer. High triglyceride levels, gallstone and abdominal surgery can also be risk factors.
The diabetes drugs in question seem to produce lesions in the pancreas, which leads to inflammation. Experts recommend consulting with your doctor if you are currently taking either of the drugs.
Source: EMax Health
Type 2 diabetes is different from type 1 diabetes in many ways. As its alternate name of adult-onset diabetes implies, it is usually only found in adults. However, the rate of children acquiring the disease is going up.
Type 2 diabetes is also known as non-insulin dependent diab Continue reading